Alert archive / Michigan / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 37, NWS Gaylord, MI

August 25, 2023Chippewa County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 25, 2023, 5:38 PM EDT for Chippewa County, Michigan. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2023, 5:38 PM EDT (21:38 UTC)
Expired
Aug 25, 2023, 5:56 PM EDT
In force
18 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Chippewa County, MI

The radar

The NCL Michigan radar (KAPX), 156 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 5:40 PM EDTTSTM WND GST 391 N Dafter, MIMesonet station MC041 Dafter T26.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 9.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2023-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2023-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

600 
WUUS53 KAPX 252138
SVRAPX
MIC033-252215-
/O.NEW.KAPX.SV.W.0037.230825T2138Z-230825T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
538 PM EDT Fri Aug 25 2023

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Central Chippewa County in eastern Michigan...

* Until 615 PM EDT.

* At 538 PM EDT, a severe thunderstorm was located over Donaldson, or
  13 miles south of Sault Ste. Marie, moving southeast at 55 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Kinross, Dafter, Kelden, Donaldson, Barbeau, Munuscong, Raber and
  McCarron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4635 8413 4632 8411 4628 8412 4625 8410
      4624 8411 4619 8408 4615 8401 4612 8401
      4604 8396 4628 8455 4644 8444
TIME...MOT...LOC 2138Z 293DEG 48KT 4629 8436 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

GILLEN
1 follow-up statement
955 
WWUS53 KAPX 252156
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
556 PM EDT Fri Aug 25 2023

MIC033-252206-
/O.CAN.KAPX.SV.W.0037.000000T0000Z-230825T2215Z/
Chippewa MI-
556 PM EDT Fri Aug 25 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHIPPEWA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, heavy rain is
still possible with this thunderstorm.

LAT...LON 4635 8413 4632 8411 4628 8412 4625 8410
      4624 8411 4619 8408 4615 8401 4612 8401
      4604 8396 4628 8455 4644 8444
TIME...MOT...LOC 2153Z 293DEG 48KT 4619 8404 

$$

GILLEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:18 PM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 25, 2:18 PM EDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
218 PM EDT Fri Aug 25 2023

.NEAR TERM...(Through Tonight)
Issued at 212 PM EDT Fri Aug 25 2023

High Impact Weather Potential: Isolated strong storm possible in the
eastern U.P. late this afternoon.

Pattern Synopsis/Forecast: Southern Plains thermal ridge/heat dome
remains in place through much of the near-term forecast period,
although signs of this feature breaking down begin to prevail
tonight. Relatively fast northwest flow aloft remains in place
locally with the primary focus revolving around a mid-level wave
currently situated from near Hudson Bay southwestward into the
upper MS Valley. Weak surface response with sfc low pressure near
the Arrowhead of MN early this afternoon will slide east across
Ontario late today into tonight, ultimately dragging a decaying
cold front across northern MI from northwest to southeast. Beyond
this, expansive surface high pressure across the northern
Plains/southern Canada will begin to build higher surface
pressures back into northern Michigan toward Saturday morning.

Primary Forecast Concerns: Cloud trends along with shower/
thunderstorm potential.

Pockets of low clouds certainly have been slow to mix out through
the morning hours, although more peeks of sun beginning to prevail
early this afternoon. Expect that trends to slowly continue across
much of northern lower this afternoon.

Focus transitions to aforementioned upstream cold front that's
currently draped across western Lake Superior, the western U.P.,
into northern WI. This boundary will make slow eastward progress
toward and eventually across northern Michigan this evening into
tonight. Initial shower and isolated thunderstorm chances progged
across the U.P. and the tip of the mitt later this afternoon and
early evening. That said, the primary mid-level support remains
detached to our north with low-level convergence decaying with
time going through this evening/tonight...leaving much to be
desired with respect to shower intensity/coverage across the
remainder of northern lower. It's conceivable that many across
northern lower MI see very little, if any, rainfall tonight.

As has been alluded to the past couple of forecast cycles, while any
severe chances remain minimal, a rogue strong storm still can't be
ruled out across eastern upper through sunset given MLCAPE values
topping out around 750 J/kg and deep layer shear around 40 kts.
Those chances diminish greatly with southward extent.

Low temperatures tonight generally spanning the 50s area-wide.
Perhaps another night with low clouds and some patchy drizzle
post-frontal passage with highest chances for this across
sections of northeast lower.

&&

.SHORT TERM...(Saturday through Monday)
Issued at 212 PM EDT Fri Aug 25 2023

High Impact Weather Potential: Minimal.

Pattern Forecast: Highest heights across the southern U.S. retreat
farther west across the Desert Southwest as we head through this
weekend. Locally, northern MI will lie on the western periphery of
low-amplitude troughing through much of the forecast period with an
impact-free shortwave progged to slide across the region late
Sunday/Sunday night as surface high pressure dominates northern MI's
sensible weather through the forecast period.  A more robust wave
progged to be approaching toward the very tail end of the forecast
period, likely increasing precipitation chances Monday night/Tuesday.

Primary Forecast Concerns: Cloud trends Saturday. Overnight low
temperature trends.

Initial low clouds and perhaps a touch of patchy drizzle/mist across
sections of northern lower MI Saturday morning are expected to be
rather slow to mix out through the day, but nonetheless, do
anticipate that many areas realize more sunshine by later in the
day. More sun earlier in the day anticipated across eastern upper.
Temperatures somewhat dependent on how fast that clearing prevails,
but current confidence lies in a solution that keeps temperatures a
few degrees below normal for most spots...generally ranging from the
upper 60s to low 70s area-wide.

The remainder of the weekend into the start of next week looks to
feature mainly clear skies with moderating temperatures. Some high
cloud expected to increase as we go through the day Monday in
advance of the aforementioned approaching wave late in the period.

Saturday and Sunday nights likely to feature some rather chilly
temperatures, especially across the typically cooler/interior
locales as decent radiational cooling conditions are anticipated
both nights. A few of the coolest spots falling to a degree or two
on either side of 40 seems feasible with most spots ranging form the
mid 40s to low 50s.

&&

.LONG TERM...(Monday night through Friday)
Issued at 212 PM EDT Fri Aug 25 2023

High Impact Weather Potential...Minimal.

A mid-level shortwave will occupy the Upper Great Lakes this
Tuesday and bring the best chances of widespread precipitation to
the CWA for the forecast period. No evidence of strong low
pressure development and a lack of instability will keep rainfall
amounts relatively low and struggle any thunderstorm development.
A few storms producing locally heavy rainfall still remains
possible, but overall...scattered showers will persist for the
majority of northern Michigan. A ridge moving across the northern
Plains will settle into the region for the middle of next week.
This pattern supports high pressure and dry weather for Wednesday
and Thursday. Northwest flow will keep temperatures near normal
with highs near 70 for most areas and lows in the lower 50s and
40s besides locations influenced by marine layers. Guidance is
hinting at another shortwave trough moving across the upper
Midwest and returning chances of precip by the end of the work
week. A lot of uncertainty still remains for this system so PoPs
will remain low at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 111 PM EDT Fri Aug 25 2023

MVFR to VFR this afternoon as low clouds continue to slowly
scatter out and bases rise. Some more low clouds look increasingly
likely behind a passing cold front tonight. This front may also
bring a few showers, with perhaps a couple of thunderstorms mainly
at CIU. No significant wind concerns.

&&

.MARINE...
Issued at 212 PM EDT Fri Aug 25 2023

No significant marine concerns foreseen for at least the next
several days. Northeast winds do become a touch gusty on Saturday,
perhaps resulting in a few isolated small craft advisory conditions.
Light winds return to wrap up the weekend.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...MJG
SHORT TERM...MJG
LONG TERM...SJC
AVIATION...MJG
MARINE...MJG
Hazardous weather outlook, Aug 25, 4:04 PM EDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
404 PM EDT Fri Aug 25 2023

MIZ016>018-020>036-041-042-086>088-095>099-262015-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
404 PM EDT Fri Aug 25 2023

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

A few thunderstorms are possible late this afternoon and evening
across eastern upper and far northern lower Michigan. While severe
weather is not expected, an isolated strong storm may be capable
of producing large hail and briefly gusty winds - mainly across
eastern upper Michigan.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-262015-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
404 PM EDT Fri Aug 25 2023

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

A few thunderstorms are possible late this afternoon and evening.
Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Aug 25, 4:32 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Gaylord MI
432 PM EDT Fri Aug 25 2023

MIZ086-252115-
Western Chippewa MI-
432 PM EDT Fri Aug 25 2023

...A strong thunderstorm will impact portions of west central
Chippewa County through 515 PM EDT...

At 432 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Lower Tahquamenon Falls State Park, or 18 miles north
of Newberry, moving southeast at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Lower Tahquamenon Falls State Park around 435 PM EDT.

Other locations in the path of this storm include Hulbert, Eckerman
and Strongs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4639 8466 4618 8500 4635 8524 4664 8524
TIME...MOT...LOC 2032Z 306DEG 39KT 4661 8542

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

GILLEN
Special weather statement, Aug 25, 4:59 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Gaylord MI
459 PM EDT Fri Aug 25 2023

MIZ086-087-095-096-252145-
Western Chippewa MI-Eastern Mackinac MI-Western Mackinac MI-
Central Chippewa MI-
459 PM EDT Fri Aug 25 2023

...Strong thunderstorms will impact portions of Chippewa and Mackinac
Counties through 545 PM EDT...

At 459 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Bayview Campground to 12
miles northwest of Garden Corners. Movement was southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Curtis, Hulbert, Strongs, Bayview Campground and Eckerman around
  505 PM EDT.
  Raco around 510 PM EDT.
  Corinne, Engadine and Gould City around 515 PM EDT.

Other locations in the path of these storms include Rexton,
Gilchrist, Garnet, Naubinway, Trout Lake, Fibre and Rudyard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4651 8411 4641 8415 4619 8408 4616 8436
      4613 8437 4599 8509 4605 8549 4593 8564
      4596 8591 4597 8586 4624 8586 4625 8524
      4646 8524 4652 8490 4649 8480 4653 8466
      4645 8448 4651 8438 4649 8427 4653 8421
TIME...MOT...LOC 2059Z 325DEG 30KT 4651 8487 4604 8667

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

GILLEN

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 4:29 PM EDTSpecial Marine WarningAPX61 min
Aug 25, 4:32 PM EDTSpecial Weather StatementAPXChippewa43 min
Aug 25, 4:51 PM EDTSpecial Marine WarningAPX54 min
Aug 25, 4:59 PM EDTSpecial Weather StatementAPXChippewa, Mackinac46 min
Aug 25, 5:44 PM EDTSpecial Marine WarningAPX31 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.